Alabama, 2010Flash Flooding and Flood in Alabama, May 20 to 21, 2010
May 20 to 21, 2010 · NWS BMX · 36 events in 15 counties and zones
An upper level disturbance and associated surface frontal system, moving across the Ohio and Tennessee Valleys, caused numerous thunderstorms across Central Alabama over a two day period. Many of the storms produced damaging winds, large hail, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $621,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and associated surface frontal system, moving across the Ohio and Tennessee Valleys, caused numerous thunderstorms across Central Alabama over a two day period. Many of the storms produced damaging winds, large hail, and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:55 PM CST, 14 minutes earlier.
Area forecast discussion, May 20, 1:55 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU MAY 20 2010
.DISCUSSION...
THIS AFTERNOON A NORTHWARD MOVING WARM FRONT WAS LOCATED BETWEEN
FAYETTE AND MONTGOMERY. THE AIRMASS WILL CONTINUE TO BECOME MORE
UNSTABLE AS THE AFTERNOON PROGRESSES WITH SBCAPES PUSHING INTO THE
1000 TO 2000 J/KG RANGE. THE CUMULUS FIELD CONTINUES TO DEVELOP IN
THE WARM SECTOR SOUTH OF THE WARM FRONT OVER CENTRAL AND
SOUTHEASTERN ALABAMA. MEANWHILE A DYNAMIC SYSTEM IS APPROACHING
FROM THE WEST WITH A SURFACE LOW AND UPPER-LEVEL JET STRUCTURE.
BANDS OF ONGOING CONVECTION ARE PUSHING INTO WESTERN ALABAMA THIS
AFTERNOON. LOOK FOR THE WARM FRONT TO CONTINUE TO LIFT NORTHWARD.
THE NEXT 12 TO 24 HOURS WILL BE QUITE ACTIVE AS WE WILL SEE SEVERAL
MCS DEVELOP AND SLIDE THROUGH THE AREA. TRYING TO PINPOINT THE
TIMING IN REGARDS TO THE HWO IS VERY TROUBLESOME. AS MENTIONED OVER
THE PAST SEVERAL DAYS EVERYTHING DEPENDS ON THE DEVELOPMENT IN THE
WEST IN THE MORE MOIST AIRMASS.
THIS INITIAL LINE WILL CONTINUE TO MOVE NORTHEAST...AS CORFIDI
VECTORS CONTINUE TO INDICATE THIS FLOW OVER THE NEXT 12 HOURS. BY
FRIDAY MORNING THE FLOW BECOMES MORE EASTERLY AND EVENTUALLY
SOUTHEASTERLY. THIS WILL HELP TO KICK MUCH OF THE PRECIP OUT BY
FRIDAY AFTERNOON/EVENING.
BEHIND THIS SYSTEM A STRONG RIDGE WILL BUILD INTO THE PLAINS AND
MISSISSIPPI RIVER VALLEY. MODELS CONTINUE TO AMPLIFY THIS RIDGE ALL
THE WAY THROUGH THE GREAT LAKES. THIS IS DUE TO THE DEEPENING OF THE
TROUGH ALONG THE WEST COAST. THIS SCENARIO TYPICALLY ALLOWS FOR AN
EASTERLY FLOW AND SLIGHTLY COOLER TEMPERATURES TO WORK IN UNDERNEATH
THE RIDGE. MODELS ARE ALSO HINTING AT AN EASTERLY WAVE WORKING INTO
THE SOUTHEAST BY THE END OF THE PERIOD...SETTING UP A REX-BLOCK IN
THE EASTERN CONUS FOR MUCH OF NEXT WEEK. ENSEMBLES ARE FAIRLY
CONSISTENT WITH THIS PATTERN. THIS WOULD KEEP RAIN CHANCES IN FOR A
GOOD PORTION OF THE TIME. CONFIDENCE IS GROWING ON THE EVOLUTION OF
THE PATTERN. SOME DIFFERENCES ON THE PLACEMENT OF THE UPPER LOW IN
THE SOUTHEAST...SO WILL STICK WITH MINIMAL RAIN CHANCES AT THE
TIME.
&&
.AVIATION...18Z TAF DISCUSSION.
STRONG TO SEVERE THUNDERSTORMS OVER MS POISED TO MOVE INTO AT LEAST
WESTERN ALABAMA THIS AFTERNOON AND EVENING AS WARM FRONT LIFTS
NORTHWARD. AIR MASS WILL BE DESTABILIZING RAPIDLY OVER WESTERN
ALABAMA THIS AFTERNOON. COMPLEX OF THUNDERSTORMS MAY AFFECT MAINLY
THE NORTHERN TAF SITES AFTER 21Z THROUGH 06Z.
EXPECT STRATUS CEILINGS NEAR 1500 FT TO DEVELOP IN THE WARM
SECTOR AFTER 09Z...LIFTING ABOVE 2000 FT BY 15Z.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER
DATA IS BEING MONITORED FOR ACCURACY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 82 66 90 65 / 70 60 30 20 10
ANNISTON 65 83 65 90 64 / 60 60 30 20 10
BIRMINGHAM 65 83 66 90 65 / 70 60 20 20 10
TUSCALOOSA 67 87 66 93 65 / 70 40 20 10 10
CALERA 66 85 66 91 66 / 60 50 20 20 10
AUBURN 65 85 64 89 64 / 40 50 30 20 10
MONTGOMERY 68 88 68 92 68 / 30 30 20 20 10
TROY 66 88 66 92 66 / 30 30 20 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
16/03
Hazardous weather outlook, May 20, 12:15 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 20 2010
ALZ011>015-017>050-211745-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT THU MAY 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WEATHER SYSTEM WILL MOVE IN FROM THE WEST THIS AFTERNOON THROUGH
THE OVERNIGHT PERIOD. THIS SYSTEM WILL PROVIDE THE OPPORTUNITY FOR
SOME STRONG TO SEVERE STORMS TO CENTRAL ALABAMA IN SEVERAL WAVES.
THE INITIAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS
WESTERN ALABAMA THIS AFTERNOON...AS SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS WILL SLIDE THROUGH THE AREA. THE MAIN AREA OF CONCERN
FOR SEVERE THUNDERSTORMS WILL BE WEST OF A CARROLLTON TO JASPER
LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
AS THE AFTERNOON PROGRESSES ACTIVITY WILL CONTINUE TO PROGRESS EAST.
STRONG STORMS WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE
INTERSTATE 20 CORRIDOR...MAINLY BETWEEN 4 PM AND MIDNIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND SMALL HAIL.
A SECOND WAVE OF THUNDERSTORMS MAY DEVELOP IN THE SOUTHEAST BY 5 PM
AND PROVIDE A CHANCE FOR STRONG STORMS SOUTH OF THE INTERSTATE 20
CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND SMALL HAIL.
A THIRD WAVE OF THUNDERSTORMS MAY DEVELOP AND SLIDE THROUGH THE AREA
OVERNIGHT. DEPENDING ON THE ACTIVITY DURING THE AFTERNOON...A FEW
STRONG STORMS MAY BE POSSIBLE FROM MIDNIGHT THROUGH 7 AM. CONFIDENCE
IS LOW ON THIS THIRD WAVE AND MAY NEED TO BE REVISED AS THE NIGHT
PROGRESSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW STRONG STORMS MAY LINGER INTO FRIDAY AS THE SYSTEM TRIES TO
CLEAR THE AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL ALONG AND NORTH OF INTERSTATE 20.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ACROSS WESTERN ALABAMA THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 20, 1:21 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT THU MAY 20 2010
ALZ012-022-202000-
LAMAR-PICKENS-
221 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300
PM CDT...
AT 217 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 19 MILES WEST
OF PANOLA...OR ALONG A LINE EXTENDING FROM COLUMBUS TO 26 MILES
SOUTHWEST OF PICKENSVILLE...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FOREST.
MELBORNE.
STAR.
PICKENSVILLE.
HIGHTOGY.
GARDEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Special weather statement, May 20, 1:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT THU MAY 20 2010
ALZ031-202045-
GREENE-
253 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 345 PM CDT...
AT 251 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEW WEST GREENE...OR 15 MILES WEST OF EUTAW...
MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW MOUNT HEBRON.
NEW WEST GREENE.
WEST GREENE.
CLINTON.
LEWISTON.
UNION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
14
Event by event
21 thunderstorm wind, 9 hail, 3 flash flood, 2 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Pickens
- When
- May 20, 2:09 PM CST
- Where
- Pickens County, 0.62 mi SSE of Carrollton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.262, -88.095
Stores in downtown Carrollton had merchandise blown down the street.
Thunderstorm Wind, Pickens
- When
- May 20, 2:32 PM CST
- Where
- Pickens County, 1.33 mi SSE of Gordo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.301, -87.895
Several large limbs were blown down onto AL-86, near Gordo.
Hail, Tuscaloosa
- When
- May 20, 2:55 PM CST
- Where
- Tuscaloosa County, 3.42 mi WNW of Ralph
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.068, -87.825
Hail, Tuscaloosa
- When
- May 20, 3:12 PM CST to 3:39 PM CST
- Where
- Tuscaloosa County, 1.29 mi NE of Fosters to 1.41 mi N of Taylorville
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.095, -87.686
A swath of hail, ranging from the size of nickels up to the size of golf balls, was reported from the Fosters community northeastward into the southwestern portions of the city of Tuscaloosa. Several vehicles were damaged by golf ball sized hail at the intersection of US-11 and Gainsville Road, just east of Fosters.
Thunderstorm Wind, Tuscaloosa
- When
- May 20, 3:15 PM CST
- Where
- Tuscaloosa County, 1.29 mi NE of Fosters
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.095, -87.686
Several trees were blown down at the intersection of US-11 and Gainsville Road, in the Fosters community.
Hail, Tuscaloosa
- When
- May 20, 3:35 PM CST
- Where
- Tuscaloosa County, 0.58 mi W of Rosedale
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.200, -87.580
Thunderstorm Wind, Tuscaloosa
- When
- May 20, 3:39 PM CST to 3:41 PM CST
- Where
- Tuscaloosa County, 1.08 mi N of Taylorville to 2.26 mi NE of Taylorville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 33.165, -87.547
Damage was reported in the Skyland Blvd. area of the city of Tuscaloosa. An auto parts store suffered the collapse of a roof, which subsequently flooded the inside of the store. Roof damage was also reported to portions of the McFarland Mall shopping center, with debris scattered around the parking lot. A Sam's Club and Walmart store across the street from the mall were also damaged, and several traffic lights in the area were blown down.
Hail, Tuscaloosa
- When
- May 20, 3:48 PM CST
- Where
- Tuscaloosa County, 2.42 mi ESE of Ralph
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -87.730
Thunderstorm Wind, Tuscaloosa
- When
- May 20, 4:05 PM CST
- Where
- Tuscaloosa County, 0.69 mi S of Holt Jct
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.210, -87.500
Four apartment buildings within an apartment complex were heavily damaged when trees were blown down onto them.
Hail, Tuscaloosa
- When
- May 20, 4:11 PM CST
- Where
- Tuscaloosa County, 0.69 mi N of Cottondale
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.190, -87.450
Flash Flood, Tuscaloosa
- When
- May 20, 4:30 PM CST to 7:00 PM CST
- Where
- Tuscaloosa County, 2.03 mi SE of River View to 2 mi NNE of Taylorville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.197, -87.528
Water was reported flowing over the bridge in the Brookhaven area of Tuscaloosa, just off of US-82. Eight inches of water was reported in the University Mall area, near the intersection of US-82 and 15th Street.
Thunderstorm Wind, Shelby
- When
- May 20, 5:45 PM CST
- Where
- Shelby County, 1.8 mi SE of Genery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.280, -86.900
Several trees were blown down at CR-13 and Environs Parkway, in the western portion of the county.
Thunderstorm Wind, Shelby
- When
- May 20, 5:48 PM CST
- Where
- Shelby County, 0.56 mi NE of Alabaster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.237, -86.814
Trees were blown down at 1st Street South and Old Highway 31, in Alabaster.
Thunderstorm Wind, Shelby
- When
- May 20, 6:00 PM CST
- Where
- Shelby County, 1.56 mi E of Turner
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 33.248, -86.853
A 61 mph wind gust was reported at Fox Valley, at the intersection of CR-17 and 1st Avenue in Alabaster.
Flood, Jefferson
- When
- May 20, 6:00 PM CST to 7:30 PM CST
- Where
- Jefferson County, 0.41 mi S of Thomas Jct to 0.63 mi NW of Thomas Jct
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.524, -86.849
A prolonged period of moderate to heavy rainfall led to flooding at several locations around the city of Birmingham. Emergency water rescues were performed at 9th Ave. North and 22nd Street North, and at Carraway Blvd. and 26th Street. Street flooding was reported on Arkadelphia Road near the railroad tracks, and on Happy Hollow Road in Trussville.
Thunderstorm Wind, Jefferson
- When
- May 20, 6:03 PM CST
- Where
- Jefferson County, 1.72 mi WNW of Homewood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.490, -86.797
Sixty to 70 mph winds were estimated at the WIAT-TV studios, atop Red Mountain in Birmingham.
Lightning, Jefferson
- When
- May 20, 6:26 PM CST
- Where
- Jefferson County, 0.3 mi E of Magella
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 33.469, -86.825
A person was reportedly injured by a lightning strike at a shopping center near the intersection of Greensprings Highway and Valley Avenue.
Thunderstorm Wind, Jefferson
- When
- May 20, 6:27 PM CST
- Where
- Jefferson County, 0.69 mi S of (Bhm)birmingham Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.560, -86.750
Peak winds reached 62 mph at the Birmingham Airport.
Thunderstorm Wind, Shelby
- When
- May 20, 6:44 PM CST
- Where
- Shelby County, 0.69 mi N of Wilsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.240, -86.480
Large tree limbs were blown down across a large section of Wilsonville.
Thunderstorm Wind, Montgomery
- When
- May 20, 6:45 PM CST
- Where
- Montgomery County, 2.23 mi SW of Mitylene
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.360, -86.210
Trees and power lines were blown down near Carmichael Road, in the Woodmere area of Montgomery.
Thunderstorm Wind, St. Clair
- When
- May 20, 7:14 PM CST
- Where
- St. Clair County, St Clair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.780, -86.430
Trees were blown down, including one on a car, near the intersection of US-11 and AL-23.
Thunderstorm Wind, Talladega
- When
- May 20, 7:15 PM CST
- Where
- Talladega County, 1.8 mi NW of St Ives
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.440, -86.300
Several trees were blown down near the condos at Alpine Bay Resort.
Thunderstorm Wind, Bullock
- When
- May 20, 7:40 PM CST
- Where
- Bullock County, 2.66 mi ESE of Pine Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 32.021, -85.536
A suspected microburst destroyed 5 mobile homes, damaged 3 others, damaged 2 site built homes, destroyed 4 outbuildings, caused a tree to fall on and extensively damage a car, and destroyed 6 quail houses. The damage occurred on Antioch Church Road, about a mile west of AL-51, south of the Midway community in the southeastern portion of Bullock County.
Thunderstorm Wind, Tallapoosa
- When
- May 20, 7:44 PM CST
- Where
- Tallapoosa County, 1.87 mi SE of Reeltown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.581, -85.777
Numerous trees were blown down near the Reeltown VFD, and some nearby baseball field dugouts were damaged by winds.
Thunderstorm Wind, Winston
- When
- May 21, 6:05 AM CST
- Where
- Winston County, 3.01 mi WNW of Haleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -87.671
Several trees were blown down and blocked Wakefield Road, near AL-13 northwest of Haleyville.
Lightning, Winston
- When
- May 21, 6:14 AM CST
- Where
- Winston County, 0.18 mi SSW of Haleyville
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 34.228, -87.621
A lightning strike set fire to a warehouse building in downtown Haleyville, resulting in a total loss of the building.
Thunderstorm Wind, Walker
- When
- May 21, 6:53 AM CST
- Where
- Walker County, 0.69 mi N of Carona
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.710, -87.470
A tree was blown down onto AL-18, in the Corona community.
Flash Flood, Marion
- When
- May 21, 7:00 AM CST to 8:00 AM CST
- Where
- Marion County, 4.82 mi NNE of Barnesville to 4.88 mi WNW of Pleasant Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.197, -88.058
A portion of CR-122, north of Hamilton, experienced a short period of flash flooding.
Thunderstorm Wind, Jefferson
- When
- May 21, 8:30 AM CST
- Where
- Jefferson County, 0.46 mi WSW of Dolomite
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.448, -86.987
Trees were blown down at two locations in the city of Hueytown.
Thunderstorm Wind, Jefferson
- When
- May 21, 8:30 AM CST
- Where
- Jefferson County, Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -86.800
Trees were blown down in downtown Birmingham.
Flash Flood, Jefferson
- When
- May 21, 9:00 AM CST to 12:00 PM CST
- Where
- Jefferson County, 0.42 mi SSE of Midfield to 0.55 mi N of Greenwood
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.444, -86.918
Several areas in the southwestern suburbs of Birmingham became flooded due to heavy rain. The hardest hit areas included Parker Spring Street and Bessemer Street in Brighton, 9th Avenue at AL-150 and Dartmouth Avenue in Bessemer, and Perimeter Way at McCalla Road in McCalla. One car became submerged in Brighton.
Hail, Greene
- When
- May 21, 1:25 PM CST
- Where
- Greene County, Braggville
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 32.680, -88.000
Hail, Marengo
- When
- May 21, 1:50 PM CST
- Where
- Marengo County, 2.76 mi SW of Demopolis Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.442, -87.984
Thunderstorm Wind, Perry
- When
- May 21, 1:50 PM CST
- Where
- Perry County, 2.07 mi N of Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -87.320
Several trees were blown down on CR-7, north of Marion.
Hail, Marengo
- When
- May 21, 2:00 PM CST
- Where
- Marengo County, 1.22 mi SSW of Demopolis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.504, -87.838
Hail, Marengo
- When
- May 21, 2:30 PM CST
- Where
- Marengo County, 0.41 mi NNE of Linden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.306, -87.798
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Mississippi, May 20, 2010$363,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 20, 2010$164,000 · EF0 · 50 events
- Damaging Winds in Louisiana, May 20, 2010$140,000 · 60 kt wind · 7 events
- Flood in Alaska, May 20 to 21, 2010$135,000 · 1 event
- Flooding and Hail in Missouri, May 20 to 21, 2010$15,000 · 0.75 in hail · 43 events
- Hail and Damaging Winds in Louisiana, May 20, 2010$55,000 · 1.75 in hail · 12 events
- Flash Flood in Tennessee, May 20, 2010$60,000 · 1 event
- Wildfire in California, May 20 to 21, 20101 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 20, 201056 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 20, 20101 in hail · 2 events
- Hail and Damaging Wind in Montana, May 20, 201050 kt wind · 2 events
- Tornadoes in Missouri, May 20, 2010$8,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236087, 236088, 236089, 236090, 236091, 236096, 236095, 236097, 236098, 236099, 236103, 236128, 236130, 236132, 236135, 236131, 236145, 236137, 236147, 236146, 236148, 236149, 236222, 236151, 236154, 236158, 236159, 236161, 236162, 236164, 236167, 236168, 236169, 236170, 236171, 236173.